May 21, 2007
Can not eating while taking Reyataz cause resistance?
Response from Dr. Sherer
It is recommended that atazanavir (the generic name for Reyataz) be taken with food, because the blood levels that are achieved with food are higher than without food.
For this reason, the answer is yes, even the small difference in blood levels when atazanavir is taken without food could result in a blood level that is too low, which could allow for viral replication and the development of resistance.
Two additional points are important here. First, many people take atazanavir with ritonavir 100mg per day (brand name Norvir), which increases the blood levels achieved with atazanavir significantly. If you also take ritonavir with atazanavir, the effect of not eating would be diminished because of the higher drug levels with ritonavir. Some physicians prefer to use atazanavir exlusively in the way because of the higher drug levels. However, low dose ritonavir has some undesirable effects as well, such as higher lipid levels, gastrointestinal side effects, and numerous drug interactions.
Secondly, atazanavir is a protease inhibitor, which is the class of drugs that is less prone to develop resistance mutations rapidly in comparison to the NNRTIs. Small and temporary decreases in drug levels may have less of a risk of developing resistance that with other classes.
To return to the original question: If you take atazanavir without ritonavir, I would urge you always to take it with food, as recommended. Another good reason to take meds with food (UNLESS you are specifically advised to take an HIV medication on an empty stomach) is that it tends to reduce any gastrointestinal side effects, and in particular nausea. Although I also recommend this if you also take ritonavir, the impact of not eating is lessened in that situation.
One final comment about atazanavir: It is also recommended that you not take this medication with antacids, H2 blockers such as ranitidine, and PPAR inhibitors such as omeprazole, because the normal acidity of the stomach is needed to achieve adequate blood levels.
mutations treatment naive
WOW what test is that?
- Is Painful Urination An Acute Symptom Of HIV?
- Black Spots After Having Sex During Period Worried I Have HIV
- Diarrhea After Unprotected Vaginal Sex Worried I Have HIV
- Dry Cough After Unprotected Anal Sex Without Ejaculation Does It Mean I Have HIV
- Groin Pain After Insertive Anal Sex Worried I Have HIV
- Rectal Bleeding After Anal Fingering Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.